The Dirichlet problem for the Bellman equation at resonance

Scott N. Armstrong

Research output: Contribution to journalArticlepeer-review


We generalize the Donsker-Varadhan minimax formula for the principal eigenvalue of a uniformly elliptic operator in nondivergence form to the first principal half-eigenvalue of a fully nonlinear operator which is concave (or convex) and positively homogeneous. Examples of such operators include the Bellman operator and the Pucci extremal operators. In the case that the two principal half-eigenvalues are not equal, we show that the measures which achieve the minimum in this formula provide a partial characterization of the solvability of the corresponding Dirichlet problem at resonance.

Original languageEnglish (US)
Pages (from-to)931-955
Number of pages25
JournalJournal of Differential Equations
Issue number3
StatePublished - Aug 1 2009


  • Dirichlet problem
  • Fully nonlinear elliptic equation
  • Hamilton-Jacobi-Bellman equation
  • Principal eigenvalue

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'The Dirichlet problem for the Bellman equation at resonance'. Together they form a unique fingerprint.

Cite this